Arizona, 2015

Damaging Wind in Arizona, July 10, 2015

July 10, 2015 · NWS TWC · 1 event in 1 county or zone

A trough of low pressure was located along the west coast which forced strong southwesterly flow aloft over southeast Arizona. Weak disturbances in the flow helped trigger strong to severe thunderstorms in Graham, Greenlee and Cochise Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A trough of low pressure was located along the west coast which forced strong southwesterly flow aloft over southeast Arizona. Weak disturbances in the flow helped trigger strong to severe thunderstorms in Graham, Greenlee and Cochise Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 10, 9:40 AM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 10, 9:40 AM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
940 AM MST FRI JUL 10 2015

.SYNOPSIS...THERE IS A CHANCE OF THUNDERSTORMS EAST OF TUCSON
TODAY...WITH THE BEST CHANCES ALONG THE NEW MEXICO ORDER.
OTHERWISE...ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WILL PREVAIL THIS WEEKEND AND NEXT WEEK. A
GRADUAL WARMING TREND WILL OCCUR DURING THE NEXT SEVERAL DAYS...WITH
ABOVE NORMAL HIGH TEMPERATURES RETURNING BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...THE UPPER WEATHER PATTERN IS DEFINED BY A TROUGH OF
LOW PRESSURE ACROSS CALIFORNIA/NEVADA AND A BROAD RIDGE OF HIGH
PRESSURE NEAR LOUISIANA/MISSISSIPPI. THE LATEST WATER VAPOR
IMAGERY DEPICTED A VORTMAX NEAR SAN DIEGO ROTATING AROUND THE
MEAN UPPER TROUGH. SOME OF THE ENERGY FROM THIS FEATURE HAS BEEN
SHEARED OUT AND EXTENDS INTO SOUTHERN ARIZONA....AND HAS BEEN
RESPONSIBLE FOR SOME SHOWERS IN THE WHITE MOUNTAINS EARLIER
THIS MORNING. THE WV IMAGERY ALSO INDICATED DRY AIR ALOFT ACROSS THE
MAJORITY OF THE FORECAST AREA...WITH THE EXCEPTION OF FAR SE AZ IN
WHICH A MOIST PLUME EXTENDS AROUND THE BASE OF THE TROUGH. A FEW
WIGGLES IN THE FLOW ALONG THIS MOISTURE BOUNDARY HAVE RESULTED IN A
FEW LIGHT SHOWERS ACROSS COCHISE COUNTY. THIS IS OF NO SURPRISE
THAT ANY WEAK FEATURE WOULD RESULT IN CONVECTION TODAY OUT EAST
GIVEN THE UNSTABLE 12Z KTWC SOUNDING PROFILE. ALTHOUGH IT STILL
APPEARS THAT TODAY WILL BE A LOW-GRADE MONSOON DAY...I DID INCREASE
POPS FROM TUCSON EAST TO REFLECT A MORE UNSTABLE AIRMASS.

&&

.PREV DISCUSSION...FAIRLY FAST SWLY FLOW ALOFT PREVAILED OVER SE
ARIZONA EARLY THIS MORNING IN RESPONSE TO LOW PRESSURE CENTERED OVER
NRN CALIFORNIA...AND HIGH PRESSURE CENTERED OVER THE LOWER
MISSISSIPPI RIVER VALLEY. DEEPER MOISTURE HAS MOVED EAST OF THIS
FORECAST AREA INTO NEW MEXICO AND WEST TEXAS.

VARIOUS NWP MODELS INDICATE THAT SHOWERS/TSTMS WILL BE LIMITED TO
LOCALES EAST OF TUCSON LATER TODAY AND THIS EVENING. HAVE REFINED
THE GRIDDED DATA POP FIELDS TO CONFINE A SLIGHT CHANCE OF SHOWERS/
TSTMS INTO THIS EVENING ACROSS GREENLEE...GRAHAM AND COCHISE
COUNTIES. DRY CONDITIONS SHOULD OCCUR INTO TONIGHT FROM TUCSON WWD
INTO WRN PIMA COUNTY.

THE MID-LEVEL STEERING FLOW IS PROGGED TO BECOME GENERALLY SLY THIS
WEEKEND AS THE WRN CONUS TROUGH WEAKENS...AND HIGH PRESSURE MOVES
WWD INTO TEXAS. 10/00Z GFS/ECMWF/CMC DEPICT SOME INCREASE IN
MOISTURE ACROSS THE AREA...PARTICULARLY ACROSS ERN SECTIONS.
HOWEVER...APPEARS THIS MOISTURE INCREASE IS EXPECTED TO BE FAIRLY
MODEST. THUS...THERE IS A SLIGHT CHANCE OF SHOWERS/TSTMS THIS
WEEKEND FOR MUCH OF THE LOWER ELEVATIONS...WITH CHANCE CATEGORY POPS
ACROSS THE MOUNTAINS. HAVE MAINTAINED PRECIP-FREE CONDITIONS ACROSS
WRN PIMA COUNTY.

BASED ON THE 10/00Z GFS/ECMWF/CMC SOLUTIONS AS WELL AS COORD WITH
NEIGHBORING WFO/S...HAVE MADE SOME MINOR DOWNWARD ADJUSTMENTS TO THE
GRIDDED DATA POP VALUES MON-THUR. THE PRECIP SCENARIO THIS WEEKEND
SHOULD THEN PREVAIL MON-THUR...WITH ISOLATED TO SCATTERED SHOWERS/
TSTMS GENERALLY FROM TUCSON EWD/SWD MAINLY DURING THE AFTERNOON/
EVENING HOURS.

HIGH TEMPS THIS AFTERNOON WILL BE QUITE SIMILAR VERSUS THUR...OR
PERHAPS A FEW DEGS WARMER...DEPENDING UPON LOCATION. A GRADUAL
WARMING TREND IS THEN ON TAP SAT INTO THE MIDDLE OF NEXT WEEK...
WITH ABOVE NORMAL HIGH TEMPS TO BE THE RULE TUE-THUR.

&&

.AVIATION...VALID THRU 11/18Z.
THERE IS A CHANCE OF -TSRA/-SHRA EAST OF TUCSON...WITH THE
HIGHEST CHANCES NEAR THE NEW MEXICO BORDER THIS AFTERNOON AND
EVENING. OTHERWISE...WEST OF KTUS INTO SATURDAY MORNING EXPECT CLEAR
SKIES OR A FEW CLOUDS AROUND 10-15K FT AGL. FROM KTUS EASTWARD...A
FEW TO OCCASIONALLY BROKEN CLOUDS AT 8-12K FT AGL THIS AFTERNOON.
OTHERWISE...SCATTERED TO BROKEN CLOUDS ABOVE 20K FT AGL. SURFACE
WIND LATE THIS MORNING INTO EARLY THIS EVENING WILL BE SLY/SWLY AT
12-18 KTS WITH GUSTS OF 20-25 KTS. SURFACE WIND WILL BE LESS THAN 10
KTS AT OTHER TIMES. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...THERE IS A CHANCE OF THUNDERSTORMS EAST OF TUCSON
TODAY...WITH THE HIGHEST CHANCES NEAR THE NEW MEXICO BORDER INTO
THIS EVENING. ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WILL THEN OCCUR THIS WEEKEND AND NEXT WEEK. EXPECT
BREEZY SOUTH TO SOUTHWEST WINDS TODAY. GENERALLY LIGHT TERRAIN
DRIVEN WINDS WILL THEN PREVAIL THIS WEEKEND AND DURING MUCH OF THE
UPCOMING WEEK. OCCASIONAL AFTERNOON GUSTS WILL OCCUR DUE TO DAYTIME
HEATING.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

FRANCIS

In the hours before

Special weather statement, Jul 10, 10:04 AM MST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1004 AM MST FRI JUL 10 2015

AZZ509-101730-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
1004 AM MST FRI JUL 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREENLEE COUNTY
UNTIL 1030 AM MST...

AT 1002 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF FRANKLIN...MOVING NORTHEAST AT 25 MPH. HALF INCH HAIL
AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THE
STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTHERN GREENLEE COUNTY
BEFORE MOVING INTO HIDALGO COUNTY IN NEW MEXICO INCLUDING HIGHWAY
70.

LOCATIONS IMPACTED INCLUDE...
FRANKLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3245 10912 3260 10920 3270 10905 3247 10905
TIME...MOT...LOC 1702Z 241DEG 22KT 3256 10910

FRENCH
Special weather statement, Jul 10, 11:18 AM MST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1118 AM MST FRI JUL 10 2015

AZZ509-510-101845-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
1118 AM MST FRI JUL 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL
1145 AM MST...

AT 1117 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR MORENCI...MOVING NORTHEAST AT 20
MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLIFTON AND MORENCI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO
OCCURRING WITH THIS STORM. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3293 10938 3305 10947 3329 10925 3307 10905
TIME...MOT...LOC 1817Z 231DEG 17KT 3303 10937

FRENCH
Special weather statement, Jul 10, 2:21 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
221 PM MST FRI JUL 10 2015

AZZ509-102145-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
221 PM MST FRI JUL 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM AND
SOUTHEASTERN GREENLEE COUNTIES UNTIL 245 PM MST...

AT 219 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES SOUTHEAST OF SOLOMON...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM...ALONG WITH HEAVY RAINFALL WITH RATES NEAR ONE INCH PER HOUR.

LOCATIONS IMPACTED INCLUDE...
DUNCAN AND GUTHRIE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3255 10943 3262 10946 3268 10953 3299 10925
      3271 10905
TIME...MOT...LOC 2119Z 232DEG 19KT 3268 10940

CARLAW

The radar

The Tucson radar (KEMX), 170 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenlee

When
July 10, 2:55 PM MST to 3:00 PM MST
Where
Greenlee County, Franklin to 1.51 mi ENE of Franklin
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
32.680, -109.080

Duncan Valley Electric reported a power pole down in Franklin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593853.